Dense Fog, Ballard
- When
- February 10, 2:00 AM CST to 9:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Dense fog shrouded most of western Kentucky during the early and mid morning hours. S.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog shrouded most of western Kentucky during the early and mid morning hours. A major accident occurred on U.S. Route 60 west of Paducah, near the McCracken/Ballard County line. One person was in critical condition and another was in serious condition due to the four-vehicle accident. Five other people received minor injuries. The accident occurred due to a motorist's inability to see a stop sign in the dense fog. Traffic on the two-lane section of Route 60 was blocked for more than three hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 9:45 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 945 PM CST MON FEB 9 2004 .UPDATE... LOOKS LIKE THE PRECIP IS PRETTY WELL OVER ACROSS THE PENNYRILE REGION OF WRN KY. MEANWHILE...THE SKY CONTINUES TO CLEAR OVER SE MO AND SRN IL. THE CLEARING LINE WAS ABOUT TO THE OHIO RIVER. WINDS HAVE GONE LIGHT MOST LOCALES. THIS COMBINED WITH FAIRLY HIGH SFC RHS AND EVENING CLEARING HAS RESULTED IN SOME PATCHY FOG FORMATION. VSBYS WERE BLO 2SM IN SOME PARTS OF SE MO. WENT AHEAD AND ADDED PATCHY FOG TO ALL ZONES...AS WE EXPECT THIS TREND TO CONTINUE IN SOME FORM OR FASHION OVERNIGHT. TEMPS SEEM TO BE ON TRACK...SO NO NEED TO MAKE CHANGES THERE FOR NOW. && .PREV DISCUSSION... MAIN CHALLENGE WILL BE PRECIP THIS EVENING AND AGAIN WED NGT. LATEST SURFACE ANALYSIS SHOWS COLD FRONT PERCHED ALONG THE NW PERIPHERY OF THE FA AT NOON. THIS IS A BIT SLOWER THAN NAT PROGS WOULD PLACE THE BOUNDARY. CURRENT REGIONAL RADAR LOOP SHOWS LARGE AREA OF RETURNS...MOST OF WHICH HOWEVER IS NOT REACHING THE GROUND. SURFACE OBS INDICATE ANY PRECIP THAT DOES REACH THE GROUND IS FALLING AS FROZEN. 12Z MON MODEL RUN INDICATES SOME SUBTLE DIFFERENCES IN THE MODELS. NAMELY THE AVN/ETA SOLUTIONS. THE AVN PUSHES ALL QPF SOUTH AND EAST OF THE AREA BY 00Z TUE. IN CONTRAST THE ETA IS UNUSUALLY SLOWER AND HOLDS PRECIP IN THE SOUTHEAST ALL NIGHT. THE META CLEARS THE FA BY 9Z TUE. WITH ALL AFOREMENTIONED CONSIDERED...WILL CHOOSE A COMPROMISE BETWEEN THE ETA AND AVN. NEXT CHANCE OF PRECIP WILL ARRIVE WED NGT. AGAIN GREAT DISCREPANCY AMONG THE MODEL SOLUTIONS. THE AVN WOULD PLACE A CHC ACROSS THE FA WHILE THE ETA SUGGEST SOUTH AND EAST OF THE OHIO RIVER. ATTM WILL LEAN TOWARD THE AVN MODEL WED NGT WHICH WOULD INDICATE BETTER COLLABORATION WITH SOME SURROUNDING FOS. AS FOR THURSDAY NIGHT THE AVN BRINGS IN A SECONDARY ROUND OF QPF. HOWEVER...THIS APPEARS A LITTLE SUSPECT AND THE QPF IS LESS THAN A TENTH. WILL OPT TO NOT INTRODUCE CHC THU ATTM. AS FOR TEMPS ONLY MINOR TWEAKS TO GOING FCST. && .PREV EXTENDED DISCUSSION...THURSDAY THROUGH MONDAY OVERALL PATTERN OF TROUGH IN EAST AND RIDGE IN THE WEST IS GENERALLY MAINTAINED THROUGH THIS PERIOD WITH SOME MODIFICATIONS. MODELS TAKE TILTED TROUGH OVER THE SOUTHWEST AND MOVE IT EASTWARD BETWEEN THURSDAY AND SATURDAY. FEELING IS THAT THIS FEATURE WILL AFFECT WEATHER TO OUR SOUTH...AND KEPT US DRY AS THE SYSTEM SHOULD WEAKEN SOMEWHAT. NEXT IMPULSE RIDES OUT OF THE PACIFIC NORTHWEST INTO THE CENTRAL PLAINS BY 00Z MONDAY. IN RESPONSE A SURFACE LOW DEVELOPS AND IS FORECAST TO MOVE EASTWARD...REACHING OUR AREA ON MONDAY. CONFIDENCE LEVEL ON LOW PLACEMENT IS NOT VERY HIGH...SO WENT WITH A RAIN/SNOW MIX AT ONSET EARLY MONDAY...THEN CHANGING TO SNOW AFTER UPPER TROUGH PASSAGE DURING THE DAY ON MONDAY. AS FOR TEMPERATURES...GENERALLY WENT A FEW DEGREES BELOW MEX NUMBERS PER HPC RECOMMENDATION. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1046 PM CST MON FEB 9 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-101100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 1046 PM CST MON FEB 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED ACROSS PORTIONS OF THE REGION OVERNIGHT. VISIBILITIES WILL BE AS LOW AS ONE QUARTER OF A MILE AT TIMES. MINOR TO MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE GREEN RIVER IN WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE OHIO RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE AT MANY LOCATIONS. MINOR TO MODERATE FLOODING IS EXPECTED. REFER TO THE LATEST FLOOD STATEMENT /PRODUCT HEADER SDFFLSPAH/ FOR THE LATEST INFORMATION ON RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1035 PM CST MON FEB 9 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ003>005-007-010-014-015-018- 019-MOZ076-086-087-100-107>112-114-101000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO- CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY-EDWARDS IL- FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY- JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-MASSAC IL- MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN-WABASH IL-WARRICK IN- WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL- 1035 PM CST MON FEB 9 2004 PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER OF A MILE IN SOME AREAS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO THE EARLY MORNING HOURS TUESDAY. PATCHY DENSE FOG MAY DEVELOP ACROSS PORTIONS OF WESTERN KENTUCKY AND SOUTHWEST INDIANA AS WELL. AS OF MID EVENING...VISIBILITIES HAD DROPPED TO ONE QUARTER TO ONE HALF MILE IN SOME AREAS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. AS SKIES CONTINUE TO CLEAR ACROSS THE REGION...PATCHY FOG MAY BECOME DENSE ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA AS WELL. TRAVELERS OVERNIGHT CAN EXPECT HIGHLY VARIABLE VISIBILITIES OVERNIGHT DUE TO THE PATCHY NATURE OF THE FOG. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITIES. USE LOW BEAM HEADLIGHTS.
The national radar mosaic for the moment the first event began.
17 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383549, 5383550, 5383551, 5383552, 5383553, 5383554, 5383555, 5383556, 5383557, 5383558, 5383559, 5383560, 5383561, 5383562, 5383563, 5383564, 5383565.